Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 5, NWS Midland/Odessa, TX

February 21, 2022Eddy County, New Mexico; 5 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Feb 21, 2022, 1:47 AM MST for Eddy County, New Mexico; 5 counties in Texas. It took effect at Feb 21, 2022, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2022, 1:47 AM MST (08:47 UTC)
In effect from
Feb 21, 2022, 11:00 AM MST
Expired
Feb 21, 2022, 6:00 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3986 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS74 KMAF 210847
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
247 AM CST Mon Feb 21 2022

TXZ277-212100-
/O.EXB.KMAF.HW.W.0009.220221T1800Z-220222T0100Z/
Davis Mountains-
Including the city of Fort Davis
247 AM CST Mon Feb 21 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains above 6000 ft.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please use caution if you must drive.

&&

$$

NMZ027-TXZ270-271-212100-
/O.EXT.KMAF.HW.W.0009.220221T1800Z-220222T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
247 AM CST Mon Feb 21 2022 /147 AM MST Mon Feb 21 2022/

...HIGH WIND WARNING NOW IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 3 AM CST /2 AM MST/ TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CST /11 AM MST/ today to 3 AM CST /2 AM MST/ 
  Tuesday.

* IMPACTS...Travel will be difficult. Light low flying aircraft
  may experience severe turbulence near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay hiking in the upper elevations.

&&

$$

NMZ028-TXZ272-273-276-278-212100-
/O.NEW.KMAF.WI.Y.0005.220221T1800Z-220222T0100Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, and Alpine
247 AM CST Mon Feb 21 2022 /147 AM MST Mon Feb 21 2022/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Marfa Plateau and Davis Mountains 
  Foothills, and Eastern Culberson County.

* WHEN...From noon CST /11 AM MST/ today to 7 PM CST /6 PM MST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
880 
WWUS74 KMAF 212002
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CST Mon Feb 21 2022

NMZ027-TXZ270-271-220100-
/O.CON.KMAF.HW.W.0009.000000T0000Z-220222T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
202 PM CST Mon Feb 21 2022 /102 PM MST Mon Feb 21 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/
TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 3 AM CST /2 AM MST/ Tuesday.

* IMPACTS...Travel will be difficult. Light low flying aircraft 
  may experience severe turbulence near the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay hiking in the upper elevations.

&&

$$

TXZ277-220100-
/O.CON.KMAF.HW.W.0009.000000T0000Z-220222T0100Z/
Davis Mountains-
Including the city of Fort Davis
202 PM CST Mon Feb 21 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains above 6000 ft.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please use caution if you must drive.

&&

$$

NMZ028-TXZ272-273-276-278-220100-
/O.CON.KMAF.WI.Y.0005.000000T0000Z-220222T0100Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, and Alpine
202 PM CST Mon Feb 21 2022 /102 PM MST Mon Feb 21 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Marfa Plateau and Davis Mountains 
  Foothills, and Eastern Culberson County.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
801 
WWUS74 KMAF 220125
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
725 PM CST Mon Feb 21 2022

TXZ277-220230-
/O.EXP.KMAF.HW.W.0009.000000T0000Z-220222T0100Z/
Davis Mountains-
Including the city of Fort Davis
725 PM CST Mon Feb 21 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds remain gusty but have fallen below High Wind criteria in 
the Davis Mountains. 

$$

NMZ028-TXZ272-273-276-278-220230-
/O.EXP.KMAF.WI.Y.0005.000000T0000Z-220222T0100Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, and Alpine
725 PM CST Mon Feb 21 2022 /625 PM MST Mon Feb 21 2022/

...WIND ADVISORY HAS EXPIRED...

Winds remain gusty but have fallen below Wind Advisory criteria.

$$

NMZ027-TXZ270-271-220900-
/O.CON.KMAF.HW.W.0009.000000T0000Z-220222T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
725 PM CST Mon Feb 21 2022 /625 PM MST Mon Feb 21 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/
TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 3 AM CST /2 AM MST/ Tuesday.

* IMPACTS...Travel will be difficult. Light low flying aircraft 
  may experience severe turbulence near the mountains.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 21, 1:38 AM MST, 9 minutes earlier.

Area forecast discussion, Feb 21, 1:38 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 AM CST Mon Feb 21 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Sun Feb 20 2022

No major changes from previous TAF package. VFR over the next 24
hours with winds generally remaining out of the S/SW. All
terminals will become gusty beginning around 18z, and blowing dust
may briefly reduce visibility. A few -TSRA may be possible at KMAF,
KINK, and KPEQ in the afternoon, but uncertainty is high on storm
development and timing so have left out of the TAFs for now. Gusts
are expected to die down late in the evening or early morning, just
beyond this TAF period.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 219 AM CST Mon Feb 21 2022

Today will feel more like early April than mid to late February,
with highs this afternoon expected to reach into the 70s and lower
80s for most of the area. Upper 60s are expected across the
mountains, with lower 90s possible through portions of the Rio
Grande Valley in the Big Bend. These warm temperatures will be aided
by downsloping westerly to southwesterly winds, which will become
gusty by this afternoon, with very windy conditions expected across
the Guadalupe Mountains this afternoon into tonight, where a High
Wind Warning remains in effect. The High Wind Warning has also been
expanded to include the Davis Mountains, where strong winds are
expected to develop this afternoon, particularly across the higher
elevations, with a Wind Advisory in effect this afternoon until early
evening across adjacent areas from Eddy county southward to the
Marfa Plateau and Davis Mountains Foothills. A tightening gradient
in the southwesterly flow aloft ahead of a deepening trough across
the western CONUS will be the driving force behind today's warm and
windy conditions, with a shortwave embedded in the aforementioned
southwesterly flow expected to result in thunderstorms this
afternoon into this evening for portions of the area. High
resolution guidance pegs convective initiation in the 21-22Z (3PM-
4PM CST) time frame, with storms possible from near the I-10/I-20
split northeastward across the Trans Pecos and Permian Basin. The
best chance for storms will be across the central and eastern
Permian Basin, and given dry low levels but midlevel lapse rates of
7-8C/KM, the main concerns will generally be lightning and gusty
downburst winds. Further east toward the Western Low Rolling Plains
where moisture will be a bit greater, some storms may become strong,
capable of producing isolated large hail or damaging wind gusts,
mainly early this evening. Unfortunately, despite thunderstorm
potential, rainfall amounts would generally remain light and have
little to no impact on the ongoing drought across the region. Of
additional concern today are critical fire weather conditions that
will develop across northwestern portions of the area late this
morning, persisting into early this evening. Additional information
on this can be found in the Fire Weather Discussion below.

Storms will exit the area to the east coincident with the departing
shortwave, with a mild night ahead as temperatures only drop into
the 40s and lower 50s for most, with 30s possible across the
mountains and portions of Southeast New Mexico and the northwestern
Permian Basin. Another warm, dry day will then follow on Tuesday
with highs in the middle 60s west to middle 70s east, with 80s
possible across portions of the Lower Pecos and Rio Grande Valleys,
still well above normal for this time of year.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 219 AM CST Mon Feb 21 2022

Tue evening the focus will be to n where Arctic air will be making a
grand entrance, arriving s of the I-20 corridor by 12Z/Wed. Post-
frontal winds at around 20 mph will have a sharp bite with wind
chills in the 5-15 degree range between 4 AM-1 PM Wed across the PB
and much of Lea Co. The airmass will be very shallow up to around
1.5kft AGL and with isentropic ascent around 295k a shallow layer
will saturate across a good part of the PB by 15Z/Wed. Forecast
soundings still favor -FZDZ/-FZRA/sleet as there just is not any
mstr aloft to work with and the saturated layer between 3-3.5 kft
AGL is above 0C. Models are a little more generous with QPF Wed
12Z-18Z, at best light ice on exposed objects. As far as temps go,
they will likely fall after 12Z/Wed and could even fall into
low/mid 20s across the ne-e by 15Z and stay there the rest of the
day. As mentioned the cold air will be too shallow to cross the
mtns, this will make for a striking difference in temps from the
cold e side/warm w side. Into early Thu AM models again are a
little more generous than previous runs with light QPF. Not sure
what to make of that as the shallow moist layer referenced above
will actually be even more shallow Thu AM, but the T-Td spread
will be less. We continue to favor -FZDZ and/or FZFG. By then
roads and exposed objects will had time to become very cold and
thus we see light ice accumulations more likely Thu AM than Wed
AM, minor impacts are possible. On Thu the main mid-level trof
axis will swing across and attempt to push an assocd Pacific front
ewd. Guidance is persistent showing that temps will increase to
the L50s-U50s as far e as GNC-MAF-Big Lake, while the ne CWFA
remains in the 40s. Cold dense air will win again though and surge
back in overnight making Fri AM cold, teens-L20s across the PB.
Surface ridging does not want to loosen its grips Fri or Sat and
highs are expected to remain well below normal. Sun-Mon
transitions to warmer, but still cool except far sw reaches of the
CWFA.

&&

.FIRE WEATHER...
Issued at 219 AM CST Mon Feb 21 2022

Near critical to critical fire wx conditions are expected across
SE NM plains and the far nw PB today. Said wx conditions will
coincide with critically dry fuels across SE NM to increase IA
potential to high and significant fire potential to moderate.
Chaves Co will have the strongest fire wx and RFTIs will max out
at 5-6 there for a few hrs this afternoon. We continue to be
concerned about the potential for high based showers/storms late
this afternoon and evening. We expect that any showers/storms that
do develop will stay just s of SE NM and mainly impact parts of
the Trans Pecos and Permian Basin, and they will have the
potential to result in a few dry lightning strikes and gusty and
erratic outflow winds. The RFW remains in effect for SE NM plains
and the far nw PB. Elevated fire wx conditions are likely Tue
across much of the area with dry and unseasonably warm
temperatures ahead of a strong cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  46  75  26 /  40  30   0  10
Carlsbad                 76  38  70  33 /   0   0   0   0
Dryden                   86  52  82  49 /   0   0   0   0
Fort Stockton            83  46  79  40 /  10  10   0   0
Guadalupe Pass           63  37  62  38 /  10   0   0   0
Hobbs                    73  37  69  25 /   0  10   0   0
Marfa                    75  32  70  33 /  10   0   0   0
Midland Intl Airport     79  45  75  29 /  30  20   0  10
Odessa                   78  44  73  31 /  30  20   0  10
Wink                     80  40  74  32 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from noon today to 7 PM CST this evening for Davis
     Mountains Foothills-Eastern Culberson County-Marfa Plateau-
     Van Horn and Highway 54 Corridor.

     Red Flag Warning from 11 AM this morning to 7 PM CST this
     evening for Dawson-Gaines.

     High Wind Warning from noon CST /11 AM MST/ today to 3 AM CST /2
     AM MST/ Tuesday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     High Wind Warning from noon today to 7 PM CST this evening for
     Davis Mountains.

NM...Wind Advisory from 11 AM this morning to 6 PM MST this evening
     for Eddy County Plains.

     Red Flag Warning from 10 AM this morning to 6 PM MST this
     evening for Chaves Plains-Eddy Plains-Lea.

     High Wind Warning from 11 AM this morning to 2 AM MST Tuesday
     for Guadalupe Mountains of Eddy County.

&&
Hazardous weather outlook, Feb 20, 1:37 PM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CST Sun Feb 20 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CST Sun Feb 20 2022 /137 PM MST Sun Feb 20 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Localized near critical fire weather conditions across parts of the
Southeast New Mexico plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical to critical fire weather conditions are possible
Monday through Tuesday, especially Monday across Southeast New
Mexico and the northwest Permian Basin. A Red Flag Warning is in
effect.

High winds are likely in the Guadalupe and Delaware Mountains Monday
afternoon. A High Wind Warning has been issued for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Wind Advisories in Texas, 2022Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.